New York, 2005

Strong Wind in New York, November 29, 2005

November 29, 2005 · NWS BTV · 1 event in 1 county or zone

A low pressure system moved across northern portions of Ontario Province early on the 29th of November, and into Quebec Province by the afternoon of the 29th of November. Gusty south winds preceded the associated cold front during the morning and early afternoon hours of November 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A low pressure system moved across northern portions of Ontario Province early on the 29th of November, and into Quebec Province by the afternoon of the 29th of November. Gusty south winds preceded the associated cold front during the morning and early afternoon hours of November 29th. Around the town of Clintonville in southwest Clinton county New York, power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 29, 11:42 AM EST, 48 minutes earlier.

Area forecast discussion, Nov 29, 11:42 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1142 AM EST TUE NOV 29 2005

HAVE OPTED TO UPDATE THE GOING FCST TO MAKE SOME CHANGES TO THE FIRST
TWO PERIODS. ALL CURRENT HEADLINES WILL REMAIN AS IS ATTM.

.SYNOPSIS...
CF TO MOVE ACRS THE GREAT LKS REGION TODAY AND THE FA TONITE.

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
WK H85 CAA TO TAKE PLACE ACRS THE FA FOR MUCH OF TODAY AND TONITE.
SOME LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA TODAY AND EARLY
TONITE. LOW-LVL MSTR TO CONT TO AFFECT THE FA THROUGHOUT THE REST OF
THE SHORT-TERM PERIOD. MID-LVL MSTR TO AFFECT MUCH OF NY STATE TODAY
AND THE ENTIRE FA TONITE. PW VALUES ACRS THE FA LOOK TO BE 0.8-1.3
TODAY AND AROUND AN INCH TONITE. BUFCAN/88D MOSAIC SHOWS NEXT BATCH
OF STEADIER PCPN JUST OFF TO THE WEST OF THE FA ATTM.

ACARS SOUNDING NEAR KBTV AT AROUND 13Z TODAY SHOWED SOUTH WINDS AT
30-50KT CONFINED TO 2-4KFT. H85 WINDS ACRS THE FA LOOK TO BE
S40-75 KTS TODAY AND S-SW20-75 KTS TONITE. H7 WINDS ACRS THE FA LOOK
TO BE SSW30-65 KTS TODAY AND SSW40-70 KTS TONITE. H5 WINDS ACRS THE
FA LOOK TO BE SSW25-60 KTS TODAY AND SSW45-75 KTS TONITE. H1000
GEOSTROPHIC WINDS ACRS THE FA APPEAR TO BE SSW45-65 KTS AND
SSW10-65 KTS TONITE. BL WINDS ACRS THE FA APPEAR TO BE S20-35 KTS
TODAY AND SOUTH (TO WEST LATE) AT 10-30KTS TONITE. SOME AGEOSTROPHIC
MOTION NOTED AT H85 ONLY. SOME G45-55 MPH NOTED IN CAMBRIDGE VT
EARLIER THIS MORNING. WILL LEAVE ALL GOING WIND HEADLINES AS IS FOR
NOW AND MOST LIKELY DROP THEM WITH THE AFTERNOON PACKAGE. WINDS
SHOULD DROP BLW ANY WIND HEADLINE CRITERIA AFTER THE RAIN MOVES IN.

RAIN STILL EXPECTED TO OVERSPREAD THE FA FROM THE WEST BY LATER TODAY
AND INTO TONITE. HAVE ADJUSTED POPS ACCORDINGLY. REMAINING TWEAKS TO
THE GOING FCST IN THE FIRST TWO PERIODS BASED MOSTLY ON MESONET
DATA.

.HYDROLOGY...
24-QPE (THRU 14-15Z TODAY) APPEARS TO BE BLW 0.5 ACRS THE FA. QPF
THRU 12Z WED LOOKS TO BE BLW 2...WHICH JIVES PRETTY WELL WITH THE
LATEST NERFC QPS. SWE VALUES ACRS THE FA LOOK TO BE BLW AN INCH. WILL
REVIEW ALL THE LATEST HYDRO GUIDANCE BEFORE MAKING ANY CHANGES TO THE
GOING FFA.

ALL FINAL PRODUCTS ALREADY ISSUED. NO UPDATES TO ANY STATEMENTS ARE
PLANNED UNTIL LATER THIS AFTERNOON. LATER...

.PREVIOUS DISCUSSION...
(ISSUED 334 AM EST TUE NOV 29 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...
WET AND WINDY WX EXPECTED TUES/WED...WITH NEAR RECORD HI TEMPS TDY.
CURRENT NATL RADAR LOOP SHOWS FRNT ALONG THE WESTERN SIDE OF THE
APPALACHIANS FROM OHIO DOWN THRU FLORIDA. THIS FRNT WILL SLOWLY LIFT
NE INTO THE CWA LATER TDY INTO WEDNESDAY...BRINGING HEAVY RAINFALL.
STRONG WINDS NOTED ON OBS CURRENTLY AHEAD OF FRNT ALREADY SHOWING
HIGH GUSTS AND LATEST BUFKIT SHOWS WINDS MIXING DOWN IN AREAS ALREADY
NOTED IN ADVISORY...WHICH WILL BE CONTINUED. OTHER AREAS NOT IN WIND
ADVISORY WILL STILL SEE STRONG WINDS...BUT BLW CRITERIA. EASTERN VT
WILL SEE WINDS LAST AS THEY HAVING TOUGH TIME GOING OVER GREEN MTNS.
CURRENT TEMPS ATTM ALREADY PUNCHING NEAR RECORD HIGHS AND EXPECTING
THEN TO RISE DURING THE DAY ON THE STRONG SOUTH WIND FLOW. HAVE GONE
WITH LOW 60S IN DACKS...MID 60S IN ST LAW VALLEY...AND LWR TO MID 60S
FOR CVLY AND WESTERN VT...AS EASTERN VT STILL HAVING TOUGH TIME
SCOURING OUT COLDER AIR...BUT SHOULD STILL GET INTO 50S TDY. AMPLE
CLD COVER OVER THE AREA DUE TO FROPA MAY HINDER HIGH TEMP RISE...BUT
GIVEN CURRENT TEMPS OVER CWA...SHOULD SEE RECORDS SET. SEE HYDRO
SECTION BLW FOR DETAILS ON CURRENT FLOOD WATCH. MDLS STILL IN
AGREEMENT WITH FRNT PUSHING THRU CWA BY LATE WED AFTERNOON/EARLY
EVENING...WITH HIGH PRESSURE MVG INTO AREA FOR THURS. CURRENT GRIDS
LOOK GD AS FOR FRNTL TIMING AND POPS AND DO NOT PLAN ON MANY CHANGES
HERE. MENTION OF MIX OF RW/SW TOWARDS END OF FROPA STILL LOOKS
WARRANTED AS SOME COLDER AIR WORKS IN BEHIND FRNT.

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
EXTENDED PORTION OF THE FORECAST LOOKS GD ATTM AND DO NOT PLAN ON ANY
CHANGES. CD FRNT WELL CLR OF CWA BY THUR MORN...ALLOWING REGION A DAY
TO DRY OUT FROM PREV RAIN EVENT WITH HIGH PRESSURE MVG OVER THE AREA.
THIS IS SHORT LIVED AS NEXT SYSTEM MVS SE OVER THE GREAT LKS
REGION...LIFTING NE BY FRIDAY MORNING INTO THE AREA. CD AIR OVER THE
FA ENOUGH TO SUPPORT -SW RIGHT INTO SAT. CURRENT GRIDS HAVE THIS
MENTIONED. SUNDAY HIGH PRESSURE RETURNS AND REMAINS OVER THE NE INTO
MONDAY. ANOTHER LOW HEADS FOR THE NE LATE IN DAY MONDAY.

AVIATION...
AVIATION CONCERNS ARE LOW CIGS AND PRECIP THIS MORNING FOLLOWED BY
WINDS AND THREAT FOR LLWS THRU TODAY. CRNT RADAR SHOWS BAND OF
SHOWERS ASSOCIATED WITH SECONDARY WARM FRNT LIFTING ACRS
WESTERN/CENTRAL NY ATTM. WL MENTION TEMPO GROUP FOR -RA BTWN 08Z-12Z
FOR SLK/BTV/MSS. OTHERWISE...EXPECT WINDS TO INCREASE AFTER INITIAL
BAND OF PRECIP MOVES THROUGH. VAD AND SOUNDINGS INDICATE 50KNTS AT
2KFT...THEREFORE WL MENTION LLWS 020/18050KT AT MOST TAF SITES. BASED
ON FROPA TIMING AND PROGGED LIFT/MOISTURE PROFILES FEEL ANOTHER BAND
OF PRECIP WL DEVELOP BY 20Z AT MSS AND MOVE ACRS OUR CWA THIS
EVENING. POTENTIAL FOR REDUCE VIS IN RA WITH CIGS AROUND OVC010.

HYDROLOGY...
HAVE CONTINUED WITH FLOOD WATCH FOR AREAS ACROSS N NY AND MUCH OF
VERMONT. MDL GUIDANCE STILL SHOWS A POTENTIAL 1 TO A LOCALIZED 3
EVENT FOR TUESDAY/WEDNESDAY. THIS WILL AFFECT LOCAL RIVERS AND
STREAMS...ALONG WITH ADDED LIQUID DUE TO SNOW MELT WITH WARM TEMPS
OVER THE AREA.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY FOR VTZ006-016-017 UNTIL 4 PM TUESDAY.
  ...FLOOD WATCH FOR VTZ002>012-016>019 FROM 4 PM TUESDAY TO
     MIDNIGHT THURSDAY.
NY...WIND ADVISORY FOR NYZ026-027-029>031-087 UNTIL 4 PM TUESDAY.
  ...FLOOD WATCH FOR NYZ028>031-034-035 FROM 4 PM TUESDAY TO
     MIDNIGHT THURSDAY.
&&

UPDATED SYNOPSIS/SHORT TERM/HYDROLOGY...MURRAY
Hazardous weather outlook, Nov 29, 4:37 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
437 AM EST TUE NOV 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
437 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY CONTINUES FOR NORTHERN NEW YORK AND THE WESTERN
SLOPES OF THE GREEN MOUNTAINS IN NORTHERN VERMONT THROUGH 4 PM
THIS AFTERNOON.

A FLOOD WATCH REMAIN IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY
EVENING FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT.

WARM SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
OCCUR ACROSS THE SAINT LAWRENCE RIVER VALLEY AND THE WESTERN
SLOPES OF THE ADIRONDACK AND NORTHERN GREEN MOUNTAINS TODAY.

IN ADDITION, RAIN WILL DEVELOP AND BECOME HEAVY AT TIMES THIS
AFTERNOON AND EVENING. THE COMBINATION OF MELTING SNOW PACK FROM
WARM TEMPERATURES AND 1 TO 2 INCHES OF RAIN WILL CAUSE SIGNIFICANT
RISES ON LOCAL STREAMS AND RIVERS. SOME MINOR FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS WILL BE POSSIBLE TONIGHT INTO
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, BUT ANY REPORTS OF WIND
DAMAGE OR MINOR FLOODING WILL GREATLY BE APPRECIATED. IN ADDITION,
RAINFALL REPORTS AND WIND GUST INFORMATION WILL BE VERY USEFUL.

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Clinton

When
November 29, 12:30 PM EST to 1:30 PM EST
Where
Western Clinton forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485776.